The FDA has issued a Black Box Warning for users of diabetes medication, Invokana. The new safety alert is the highest and states that Invokana has been shown to increase the risk of leg, foot and toe amputations. The notification is based on completed results of clinical trials which show that Invokana users may double the risk of amputation. If you or a loved one have had a leg, foot or toe amputation while taking Invokana, you may be eligible for compensation. For a free legal consultation contact us directly at 561-845-2510Invokana is newer medications which are used in the treatment of Type II diabetes. Invokana reduces blood glucose by increasing glucose loss in the urine. Invokana and other drugs like it, block the normal response of glucose being reabsorbed back into the bloodstream, after being filtered through the kidneys.
CANVAS Trial Findings Regarding Invokana And Invokamet
The active ingredient in Invokana and Invokamet is a class of drugs known as sodium-glucose co-transporter-2, or SGLT2 inhibitors. Invokana is the single ingredient drug, while Invokamet combines two drugs. Multiple FDA Drug Safety Communications for Invokana have been issues: The newest safety report is only the latest warning about Invokana and Invokamet.
- May 2015 – FDA issued a drug safety communication, noting that it had received numerous reports of ketoacidosis and diabetic ketoacidosis (DKA) in patients who had been taking Invokana. All those cases required hospitalization of those patients.
- September 2015 – FDA issued a safety announcement indicated that labeling had been changed to include information update about bone density changes and strengthened warning of increased bone fracture risk when taking Invokana or Invokamet. The communication indicated that bone fractures had occurred as early as 12 weeks after drug therapy was started.
- December 2015 – FDA mandated a label change for all SGLT2 inhibitors, which included warnings for ketoacidosis. The communication also revealed that its database had received 19 reports of life-threatening blood infections (urosepsis) and kidney infections (pyelonephritis) that started as urinary tract infections in SGLT2 inhibitor patients from March 2013 through October 2014. All these patients required hospitalization, while a few required admissions to an intensive care unit or dialysis to treat kidney failure.
- May 2016 – FDA issued first amputation warning based on interim study analysis showing increased risk
- June 2016 – FDA issued communication to medical professionals about strengthened warnings for risk of kidney injury associated with Invokana and other SGLT2 inhibitors
- May 2017 – FDA issues black box warning about Invokana and Invokamet amputation risk
Invokana and Amputations
In May of 2016, the FDA issued the first safety warning regarding Invokana and amputation based on interim analysis of two clinical trials. Both studies have now been concluded and end results confirm that Invokana may double the amputation risk. Based on these end results, the FDA has issued a more severe, “black box warning” for Invokana. The trials in question are known as CANVAS and CANVAS-R and were intended to assess Invokana’s long-term effect on the heart, however a risk of leg and foot amputations—occurring about twice as often among those taking Invokana as compared to those taking a placebo—was identified. The amputation risks, when calculated per year, translates into the following:
- Seven out of every 1,000 patients who were taking 100 mg. daily of canagliflozin;
- Five out of every 1,000 patients who were taking 300 mg. daily of canagliflozin, and
- Three out of every 1,000 patients who were being treated with a placebo.
As Invokana and Invokamet , both medications are affected by the black box warning. If you or a loved one have had a leg, foot or toe amputation while taking Invokana, you may be eligible for compensation. For a free legal consultation contact us directly at 561-845-2510.
Black Box Warning for Invokana
The May 16, 2017 black box warning is the most severe type of safety alert that can be issued by the FDA. It follows a prior safety communication issued in May of 2016 but indicates a higher level of concern. It will require that information about Invokana’s risk of amputation be printed at the top of prescribing information, enclosed by a box with a thick, black border. This is the second black box warning for Invokamet which already has a black box requirement, its other ingredient. All products containing this drug are required to have a boxed statement about an increased risk of lactic acidosis. The additional information about amputation risk will be added to this black box statement. The FDA’s information release also recommends that health care practitioners consider other patient information which may add to the increased risk before prescribing Invokana. It states that conditions such as neuropathy, peripheral vascular disease, foot ulcers and prior history of amputation may predispose patients to a need for amputation. Patients should be closely monitored and Invokana discontinued if complications develop. Patients are encouraged to report development of symptoms such as new pain or tenderness, sores, ulcers, or infections. They should not stop taking Invokana but should contact their health care practitioner. If you or a loved one have had a leg, foot or toe amputation while taking Invokana, you may be eligible for compensation. Contact Fetterman and Associates for a free legal consultation contact us directly at 561-845-2510.